Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

May 2, 2018Crowley County, Colorado

NWS Pueblo, CO issued this special weather statement at May 2, 2018, 5:13 PM MDT for Crowley County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 5:13 PM MDT (23:13 UTC)
Expired
May 2, 2018, 6:00 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 70 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WWUS85 KPUB 022313
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT WED MAY 2 2018
 
COZ089-093-095-030000-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
513 PM MDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA AND EASTERN CROWLEY COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sugar City, or 20 miles north of La Junta, moving northeast at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ordway and Sugar City. 

LAT...LON 3858 10315 3814 10362 3824 10381 3852 10359
      3852 10351 3853 10350 3852 10324 3853 10322
      3856 10318 3859 10317
TIME...MOT...LOC 2313Z 215DEG 32KT 3826 10366 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 2, 2:55 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 2, 2:55 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
255 PM MDT Wed May 2 2018

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM MDT Wed May 2 2018

A Red Flag Warning remains in effect for eastern Las Animas and Baca
counties.  As of 2 PM the gusty winds have not yet developed and
therefore the humidities are still relatively high.  The HRRR is
still forecasting the increasing in the wind speeds shortly, and
observations just to the south and west of the Warning area are
showing the gusty winds and low humidities. Thus, will keep the
Warning in effect thru 8 PM.

Showers and a few thunderstorms were occurring from the I-25
corridor area and westward early this afternoon, with some snow at
the higher elevations.  Satellite image this afternoon show an upper
low center over northwest AZ.  This low is expected to move east-
northeast tonight and Thu, and will move acrs CO.  There will
continue to be some showers and thunderstorms acrs southern CO this
evening, but by late tonight, the NAM shows a decrease in the
activity. The ending time of the Winter Wx Advisory at 06Z still
looks ok.  One concern is that the HRRR is a little different from
the other models in the potential for precip late tonight over the
Pikes Peak area, El Paso and Pueblo counties and into Crowley
county. The HRRR brings another round of showers/tstms to that area
from about 06Z thru 09Z, although it could last a bit longer over El
Paso county. Will lean toward the HRRR solution and will go with
high precip chances in these areas late tonight.

With the upper low moving into northern KS and NE by Thu afternoon,
it looks like the best chances for precip behind this system, will
be over the northern half of CO, but this includes Lake and portions
of Chaffee county, and Teller and northern El Paso counties.  The
southern mtns, the San Luis Valley and areas along the I-25 corridor
will probably see some precip chance on Thu, with the potential for
thunderstorms, especially in the afternoon hours.  Temps on Thu will
be below average.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM MDT Wed May 2 2018

Thursday night...The upper trough axis is forecast to be exiting the
state Thu night, with brisk northerly winds as well as mountain
shower activity gradually decreasing through the evening hours. Min
temps will drop to around 30F for the high valleys, and mid 30s to
around 40F for the plains.

Friday through Sunday...An upper ridge of high pressure slowly moves
eastward across the Four Corners region over the weekend. Models are
still indicating diurnal mt convection each day though QPF amounts
remain light and POPs will be isolated to low-end scattered at
times. Fri is expected to be the coolest day of the extended period,
with highs in the 60s for the high valleys and mid 60s to mid 70s
for the plains. Temps warm up for Sat and Sun however, with highs
around 70F for the high valleys, and mid 70s to mid 80s for the
plains.

Monday through Wednesday...Another upper disturbance is expected to
cross the Pacific NW and the Rockies through the beginning of the
next work week, though it should stay mainly north of Colorado.
There is a slightly better shot of pcpn across all of the forecast
area, and not just the mts, but temps at this time still look to
remain warm. Look for maximum temps around 70F for the high valleys,
and lower 70s to lower 80s for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 255 PM MDT Wed May 2 2018

Showers and thunderstorms will be possible at KCOS, KPUB and KALS
this evening.  There is the possibility that showers and storms
could continue past midnight at KCOS and KPUB.  It looks like low
stratus will be problem in the KCOS area after 06Z tonight, and into
early Thu morning.  Precip in the vicinity of KCOS will be possible
thru much of the day Thu.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT tonight for COZ068.

Red Flag Warning until 8 PM MDT this evening for COZ233-237.

&&

SHORT TERM...28
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, May 2, 11:09 AM MDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1109 AM MDT Wed May 2 2018

COZ058>089-093>099-031715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1109 AM MDT Wed May 2 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A storm system will bring several inches of snow accumulation to
the southwest Colorado mountains, with lighter accumulations over
the rest of the mountains.

Isolated thunderstorms will be possible this afternoon and early
this evening across southern Colorado. The primary storm threats
will include lightning, gusty outflow winds and small hail.

Critical fire weather conditions are expected this afternoon over
eastern Las Animas and Baca counties, where the winds will be
gusty, and the humidities should fall to between 10 and 15
percent.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered afternoon and evening thunderstorms are
possible each day. Thunderstorms will be most likely over the
mountains, and the best chances for thunderstorms will be on
Thursday and Monday. The main threats from any storms will be
lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible today over much of southern Colorado.

28/28

In the hours before

Special weather statement, May 2, 4:32 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT WED MAY 2 2018

COZ086-089-093-022315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
432 PM MDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHEASTERN
CROWLEY AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Manzanola, or 23 miles west of La Junta, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ordway, Manzanola, Olney Springs and Crowley.

LAT...LON 3789 10397 3793 10411 3831 10386 3817 10357
TIME...MOT...LOC 2231Z 212DEG 21KT 3794 10397

Hodanish
Special weather statement, May 2, 5:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT WED MAY 2 2018

COZ089-093-095-030000-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
513 PM MDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA AND EASTERN CROWLEY COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sugar City, or 20 miles north of La Junta, moving northeast at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ordway and Sugar City.

LAT...LON 3858 10315 3814 10362 3824 10381 3852 10359
      3852 10351 3853 10350 3852 10324 3853 10322
      3856 10318 3859 10317
TIME...MOT...LOC 2313Z 215DEG 32KT 3826 10366

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:32 PM MDTSpecial Weather StatementPUBCrowley43 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.